Wisconsin, 2018

Flash Flooding and Damaging Winds in Wisconsin, August 27 to 28, 2018

August 27 to 28, 2018 · NWS DLH · 15 events in 6 counties and zones

A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushed east during the afternoon to provide the lift to initiate storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front lifted through Wisconsin the night of the 26th and into the morning of the 27th, leaving a moist and unstable airmass across the region. A cold front in eastern Minnesota pushed east during the afternoon to provide the lift to initiate storms. The storms produced very heavy rain that led to some flooding and also had some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 27, 2:12 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
312 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon Aug 27 2018

A cold front was moving through northeast Minnesota at 19Z/2pm and
was located from Brainerd to Duluth and up the north shore of Lake
Superior. Showers and thunderstorms were forming along and just
behind the front. This activity was also collocated with the
instability gradient, with the best instability in northwest
Wisconsin with MLCAPE values up to 3000 J/kg and MLCIN values were
eroding. Expect the showers and thunderstorms to overspread much of
northwest Wisconsin and east central Minnesota early this afternoon.
The storms will be moving to the east northeast at 40 to 50 mph.
Latest meso models continue to indicate this activity will exit
northwest Wisconsin by 03Z/10pm, and have carried this solution for
the last few runs. Large hail and damaging winds appear to be the
main hazards. Heavy rain with the stronger of the storms. Have held
off on a flood watch in northwest Wisconsin as the storms will move
quickly, and the soils are still fairly dry. The exception would be
southern Douglas and Bayfield counties, and will monitor convective
trends over the next few hours.

The rest of tonight finds the upper level trof moving into the
Dakotas and northwest Ontario late. Will see some scattered showers
dotting the landscape as pieces of vorticity move across the region.
Will keep the highest pops over the northern half of the forecast
area tonight due to their proximity to the upper trof.

The upper trof moves over Minnesota on Tuesday. Additional pieces
of vorticity are forecast to move across the region during the day.
Scattered showers and a few thunderstorms are probable along and
ahead of the trof. Behind the trof, high pressure begins to build
into the western third of the forecast area ending the rain. Max
temps will be a bit cooler with the expected cloud cover and cold
air advection.

.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon Aug 27 2018

The long-term forecast period will be mainly dry, except for some
chances of showers and thunderstorms Thursday night through Saturday
morning. Temperatures will be their coolest Tuesday night/Wednesday
morning, but should generally be near seasonal averages.

Chances of showers and storms should diminish Tuesday evening as a
mid-level shortwave and attendant cold front moves eastward out of
the region. Surface high pressure will then settle into the region,
although a weak shortwave trough might scrape across our northern
counties, which could linger some clouds over the region. With the
high pressure progged to be overhead Wednesday morning, very cool
conditions are expected, with overnight lows in the lower 40s north
to the middle to upper 40s south. Lows in the upper 30s are not out
of the question in some of the cooler spots along the Iron Range and
points north and west. Dry conditions are expected through the day
Wednesday.

For Thursday, expect some breezy conditions as the surface high
pressure departs the region, leading to a tightening pressure
gradient in its wake. Then, a more active period moves in for
Thursday night through Saturday morning as a broad upper-level
trough, and attendant low-level warm air advection projected along a
low-level jet moves into the region. The severe weather risk during
this period is low at this time as instability appears to be modest
(up to 1500 J/kg of MLCAPE Friday), but the low-level jet will help
to support better moisture transport, so some heavy rainfall will be
possible.

Once the better forcing moves off to the east, drier conditions
return for Saturday afternoon through much of the day Monday.
Another system makes its way into the region for late Monday.
Overall, temperatures will be near seasonal into the upcoming
weekend, with highs in the lower to middle 70s, and lows in the
50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1244 PM CDT Mon Aug 27 2018

A mixture of VFR and MVFR conditions are in place at the start of
the TAF period as a cold front bisects the region. A pocket of
clearing is seen immediately behind the front, but this is
expected to fill back in as the afternoon progresses. Showers and
storms are expected to develop across central Minnesota this
afternoon and then race into northern Wisconsin this evening. KHYR
still sees the best chance for this moderate to heavy rainfall and
this will lead to CIG and VSBY restrictions during this activity.
IFR stratus is then expected to develop across all sites for the
late evening and early morning hours along with times of LIFR
VSBYS and CIGS with areas of fog. Conditions will be slow to
improve Tuesday morning with MVFR conditions returning by the end
of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  60  47  65 /  90  30  10  10
INL  48  63  39  68 /  60  60  10  10
BRD  56  66  46  69 /  50  20  10   0
HYR  61  67  49  66 / 100  30  20  10
ASX  59  65  51  65 /  90  40  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...JTS
AVIATION...BJH
Hazardous weather outlook, Aug 27, 2:28 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 PM CDT Mon Aug 27 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms will occur over Pine and Carlton counties,
as well as all of northwest Wisconsin tonight. Large hail,
damaging winds and heavy rain are the hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Thursday night through Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are needed until 10 pm in Pine and Carlton
counties, as well as all of northwest Wisconsin tonight.

LSZ121-140>148-281130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
328 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms will impact much of western Lake
Superior this afternoon through this evening, especially at the head
of the lake and along the South Shore, including the Apostle Islands
National Lakeshore. The main threats will be strong winds, large
hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing northeast winds will lead to building waves across much
of western Lake Superior on Tuesday.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 27, 2:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
330 PM CDT MON AUG 27 2018

WIZ001-002-272100-
Douglas-Bayfield-
330 PM CDT MON AUG 27 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 329 PM CDT, a strong thunderstorm was over Lake Nebagamon, or 25
miles southeast of Superior, moving northeast at 30 mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Brule around 340 PM CDT.
  Iron River and Oulu around 345 PM CDT.

Other locations impacted by this storm include Bennett, Blueberry,
and Waino.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.

LAT...LON 4636 9184 4653 9195 4674 9145 4652 9124
TIME...MOT...LOC 2029Z 223DEG 27KT 4653 9164

JTS
Special weather statement, Aug 27, 2:36 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
336 PM CDT MON AUG 27 2018

MNZ037-038-WIZ001-272100-
Pine-Carlton/South St. Louis-Douglas-
336 PM CDT MON AUG 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN CARLTON AND CENTRAL DOUGLAS COUNTIES...

At 335 PM CDT, an area of strong thunderstorms was 8 miles southeast
of Foxboro, or 19 miles south of Superior, moving east at 40 mph.

Wind gusts up to 40 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Hawthorne and Solon Springs around 355 PM CDT.
  Lake Nebagamon, Maple and Poplar In Douglas County around 400 PM
  CDT.

Other locations impacted by these storms include Chaffey, Wentworth,
Amnicon Falls State Park, Harlis, Bennett, Belden, Pattison State
Park, Blueberry, Patzau, and Moose Junction.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4623 9242 4649 9250 4667 9165 4641 9155
      4634 9155
TIME...MOT...LOC 2035Z 252DEG 36KT 4643 9212

JTS
Local storm report, Aug 27, 2:37 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
337 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       2 SW HINCKLEY           46.00N 92.96W
08/27/2018  M3.30 INCH       PINE               MN   TRAINED SPOTTER

            RAINFALL FELL IN A SPAN OF 30 MINUTES.

&&

BJH
Special weather statement, Aug 27, 2:50 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
350 PM CDT MON AUG 27 2018

MNZ038-WIZ001-006-007-272100-
Pine-Douglas-Washburn-Burnett-
350 PM CDT MON AUG 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL PINE...
SOUTHERN DOUGLAS...WESTERN WASHBURN AND EASTERN BURNETT COUNTIES...

At 350 PM CDT, strong thunderstorms were along a line extending from
near Dairyland, to near Hertel, and moving east at 30 mph.

Wind gusts up to 40 mph, torrential rainfall, and nearly continuous
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Spooner, Shell Lake, Trego, Siren, Wascott, Webster, Minong, Webb
Lake Wisconsin, Gordon, Dairyland, Cloverton, Danbury, Hertel,
Oakland, Cozy Corner, Mckenzie Lake, Minong Flowage, Birch Island
Lake, Lampson, and Saint Croix Flowage.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4569 9215 4573 9216 4573 9243 4623 9237
      4632 9170 4568 9189
TIME...MOT...LOC 2050Z 268DEG 27KT 4624 9211 4576 9221

 Miller
Special weather statement, Aug 27, 3:01 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
401 PM CDT MON AUG 27 2018

WIZ001-006-007-272115-
Douglas-Washburn-Burnett-
401 PM CDT MON AUG 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DOUGLAS...
NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES...

At 401 PM CDT, strong thunderstorms were along a line extending from
Hawthorne, to near Gordon, to 7 miles southeast of Webb Lake
Wisconsin, and moving east at 40 mph.

Wind gusts up to 50 mph, torrential rainfall, and nearly continuous
cloud to ground lightning can be expected with these storms.

Very heavy rainfall could lead to localized flooding in low lying
and poorly drained areas in a very short period of time.

Locations impacted include...
Hawthorne, Lake Nebagamon, Trego, Wascott, Maple, Poplar In Douglas
County, Solon Springs, Minong, Webb Lake Wisconsin, Gordon,
Dairyland, South Range, Bennett, Mckenzie Lake, Minong Flowage,
Amnicon Lake, Birch Island Lake, Lampson, Earl, and Blueberry.

This also affects U.S. Highway 2 between Superior and Ashland.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle. Do not drive into areas
where water covers the road!

LAT...LON 4666 9167 4627 9163 4589 9176 4592 9225
      4625 9215 4658 9215
TIME...MOT...LOC 2100Z 266DEG 34KT 4651 9189 4627 9189 4594 9203

 Miller
Special weather statement, Aug 27, 3:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
402 PM CDT MON AUG 27 2018

WIZ001>003-272145-
Douglas-Bayfield-Ashland-
402 PM CDT MON AUG 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BAYFIELD...
NORTHEASTERN DOUGLAS AND NORTHWESTERN ASHLAND COUNTIES...

At 401 PM CDT, an area of strong thunderstorms was near Iron River,
or 38 miles east of Superior, moving east at 30 mph.

Wind gusts up to 45 mph, torrential rainfall, and frequent cloud to
ground lightning can be expected with these storms. Very heavy
rainfall could result in localized flooding in low lying and
poorly drained areas in a very short period of time.

These storms will be near...
  Ino around 415 PM CDT.
  Barksdale around 440 PM CDT.
  Ashland, Washburn, La Pointe and Odanah around 445 PM CDT.

Other locations impacted by these storms include Big Bay State Park,
Waino, Mouth Of Brule, New Odanah, Moquah, Red Cliff Reservation,
Apostle Islands National Lake Shore, and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4646 9152 4675 9165 4691 9115 4692 9109
      4693 9108 4703 9078 4678 9061 4676 9063
      4675 9069 4673 9072 4662 9052
TIME...MOT...LOC 2101Z 251DEG 26KT 4657 9133

JTS

The radar

The Duluth radar (KDLH), 61 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 27, 3:04 PM CST to 3:05 PM CST
Where
Douglas County, 0.48 mi W of Solon Springs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.350, -91.830

A tree was blown down along County Road A in Solon Springs.

Thunderstorm Wind, Washburn

When
August 27, 3:20 PM CST to 3:21 PM CST
Where
Washburn County, 8.3 mi WSW of Minong Sutherland Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.040, -92.050

Power lines were knocked down along State Highway 77 at the border of Washburn and Burnett Counties.

Thunderstorm Wind, Bayfield

When
August 27, 3:25 PM CST to 3:26 PM CST
Where
Bayfield County, 1.46 mi SSW of Barnes
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.330, -91.510

A few trees were blown down in the Barnes area.

Thunderstorm Wind, Bayfield

When
August 27, 3:38 PM CST to 3:39 PM CST
Where
Bayfield County, 4.78 mi SSE of Iron River
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.510, -91.370

A 6 inch diameter live tree limb was knocked down by the winds.

Thunderstorm Wind, Bayfield

When
August 27, 3:42 PM CST to 3:43 PM CST
Where
Bayfield County, 3.35 mi NE of Iron River Union Arp
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.620, -91.430

A few trees were knocked down in the Oulu area.

Thunderstorm Wind, Bayfield

When
August 27, 3:43 PM CST to 3:44 PM CST
Where
Bayfield County, 0.48 mi W of Drummond
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.330, -91.260

A few trees were downed by the winds.

Thunderstorm Wind, Iron

When
August 27, 4:50 PM CST to 4:51 PM CST
Where
Iron County, 0.48 mi W of Montreal
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.430, -90.240

Several trees were downed along State Highway 77 in Montreal.

Thunderstorm Wind, Iron

When
August 27, 4:55 PM CST to 4:56 PM CST
Where
Iron County, 0.48 mi W of Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.450, -90.190

A few trees were knocked down into business parking lots along 10th Avenue North.

Thunderstorm Wind, Washburn

When
August 27, 6:03 PM CST to 6:04 PM CST
Where
Washburn County, 3.91 mi W of Schultz Spooner Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -91.980

A 6 inch diameter tree was blown down and partially blocked Big Bass Lake Road.

Thunderstorm Wind, Douglas

When
August 27, 6:05 PM CST to 6:06 PM CST
Where
Douglas County, 0.47 mi E of Poplar
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.580, -91.790

A few trees were knocked down.

Thunderstorm Wind, Sawyer

When
August 27, 6:28 PM CST to 6:29 PM CST
Where
Sawyer County, 2 mi SW of Grindstone Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
45.910, -91.450

A few trees were knocked down in Bass Lake.

Flash Flood, Sawyer

When
August 27, 6:30 PM CST to 8:00 PM CST
Where
Sawyer County, 0.21 mi S of Hayward to 0.33 mi SSW of Hayward
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.017, -91.479

Water covered both US Highway 63 and Railroad Street in Hayward.

Thunderstorm Wind, Sawyer

When
August 27, 6:30 PM CST to 6:31 PM CST
Where
Sawyer County, 0.69 mi S of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.010, -91.480

A few trees were knocked down.

Flash Flood, Bayfield

When
August 27, 8:00 PM CST to 9:30 PM CST
Where
Bayfield County, 2.42 mi E of Oula to 3.06 mi E of Oula
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.634, -91.479

Water was flowing over the roadway near the intersection of Muskeg Road and Bayfield Line Road leading to the road being closed by the highway department.

Flash Flood, Ashland

When
August 27, 11:00 PM CST to August 28, 6:30 PM CST
Where
Ashland County, 2.64 mi ESE of Odanah to 2.73 mi ESE of Odanah
Cause
Heavy Rain
Reported by
County Official
Coordinates
46.602, -90.651

Denomie Creek overflowed its banks and was flowing over Maple Street near the Bad River Casino.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779007, 779008, 779009, 779010, 779011, 779012, 779013, 779014, 779015, 779016, 779017, 779003, 779018, 779004, 779006.